Top tip 4: Look and listen

Be aware of common side effects of taking psychotropic medication, and look out for these. 

Psychotropic medications can cause side effects including:

  • Significant weight gain.
  • Feeling tired or ‘drugged up’.
  • Severe constipation or bowel obstruction.
  • Serious problems with physical health, including organ failure.

Professionals assessing whether someone’s psychotropic medication is causing unacceptable side effects might talk about their GASS scale rating (see ncbi.nlm.nih. gov/pubmed/18541624) which is determined following a self-assessment questionnaire – make sure you have seen this where relevant and agree with the approach used to complete it. Help the person to understand and be fully involved in the assessment whenever possible and to ask how unwanted side effects can be minimised.

Psychotropic medication, like physical intervention and seclusion, can be a restrictive practice. This is because it can limit someone’s freedom. For example, if someone experiences sedation as a side effect, this impacts on their ability to go out and do the things they enjoy. Therefore, when medication is suggested, less restrictive options should also be considered.